Rituximab-Associated Posterior Reversible Encephalopathy Syndrome in Severe Hydralazine-Induced Antineutrophil Cytoplasmic Antibody Vasculitis: An Unexpected Complication

Read full text
Authors: Faiza Javed, Elizabeth Barbeau, Ozair Ziauddin
Cited by: 1
References: 10

Abstract

Patients with vasculitis are at an inherently increased risk for developing posterior reversible encephalopathy syndrome (PRES) due to disease-related factors such as uncontrolled hypertension, renal dysfunction, endothelial injury, and the need for potent immunosuppressive therapies. Although PRES remains uncommon in vasculitis cohorts, it has been reported in association with several therapeutic agents, including rituximab, high-dose glucocorticoids, and cyclophosphamide. We present a case of hydralazine-induced dual-positive ANCA-associated vasculitis complicated by respiratory failure requiring mechanical ventilation. The patient subsequently developed PRES within hours of receiving her second dose of rituximab. PRES is a rare but serious complication associated with rituximab, particularly in patients with active or drug-induced ANCA-associated vasculitis. Vigilant monitoring is recommended in those with severe inflammation or unstable blood pressure. Any new focal neurologic deficits, seizures, visual changes, or altered mental status after rituximab infusion should raise concern for PRES and warrant immediate cessation of therapy and urgent diagnostic evaluation, highlighting the need for heightened vigilance for neurologic complications during immunosuppressive treatment of severe vasculitis.

Fields of Study & Subjects

Neurological Complications and Syndromes Autoimmune Neurological Disorders and Treatments Neurological and metabolic disorders

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e103417–e103417
Publication date
11 February 2026
Language
EN